Hail, Hutchinson
- When
- May 28, 2:52 PM CST
- Where
- Hutchinson County, 2.98 mi NNW of Pringle
- Measured
- 2.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.990, -101.470
A few discrete supercells formed across the combined Oklahoma and Texas Panhandles on during the afternoon of the 28th, before a complex of storms moved from the northwest to southeast across the combined Panhandles. 5 in diameter, but also sat over the same area producing flooding rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A few discrete supercells formed across the combined Oklahoma and Texas Panhandles on during the afternoon of the 28th, before a complex of storms moved from the northwest to southeast across the combined Panhandles. One of the discrete cells in the afternoon formed over Beaver County in the Oklahoma Panhandle and not only produced hail up to 2.5 in diameter, but also sat over the same area producing flooding rains. In the TX Panhandle another supercell produced hail stones up to 3.3 in diameter over Hansford County before moving into Sherman County where it produced a brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 1:49 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 249 PM CDT Sun May 28 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Monday night) Issued at 247 PM CDT Sun May 28 2023 Main mid-upper level trough axis that has been west of the area the past few days is approaching western Panhandles. Although continuing to weaken, the trough will provide some upward support for aftn/eve storms. Some lower dewpoints in the west are associated with combination of dry advection and subsidence behind weak wave that pushed across that area this morning. This combined with some subtle negative H7 theta-e advection help combine to cause the WCen and NW areas to struggle w/ initiation and CU field has not formed in that areas as of yet. So, expect convective initiation to continue and focus along the boundary that is across the area from near Hooker to Adrian. Additional development is anticipated on the north side of the dry slot in SE CO and SW KS. Some models cause those to eventually dissipate when they move into the dry area in the NW Panhandles and and some don't. Storms will be SCT in general initially, but may congeal a bit more in the NE and this is where highest POPs are shown. Slight risk has been shifted east a tad by SPC based on trends and it mostly covers the eastern half of the area now. Higher MLCAPE (near 2000 J/KG) could support some larger hail then what we have seen, although wind shear is a bit on marginal side with bulk effective shears only ranging from 25 to 35 kts. That said, we have already warned on our first supercell storm of the day and radar presentation suggest 2.5 inch hail is possible with that. Upper wave will move across the area by Monday leaving most of the region in a subsident zone. Can't rule out a rogue evening TSTM in the far east and far NW, but feel most of the area should remain dry. Highs will reach well into the 80s for the first time in a while and winds will be relatively light, so overall should be a nice holiday day to enjoy the outdoors. Gittinger && .LONG TERM ... (Tuesday through next Saturday) Issued at 247 PM CDT Sun May 28 2023 Not much has changed in the forecast for the week ahead. Medium range models depict a vigrous wave dropping south along the CA coast and evolving into a closed low through Tuesday. A ridge riding leading s/wv will provide potential for a late Tue aftn and Tue evening convective event favoring the northern Panhandles sligthly. MLCape and shear look on the modest side, but imagine a very low severe threat couldn't be ruled out. NBM POPs have increased slightly to 20-30 percent which looks fine for now. The closed low will cross near the southern tip of NV on Wed, but models have about a 12-18 hour spread on when it crosses this location with operational GFS being one of the fastest. Interestly, this doesn't seem to impact POPs much Wednesday as operational models are all pretty wet Wed. As the low evolves in the Desert SW, higher moisture to the S and SW will stream north as seen in H7 theta-e progs. Med range models continue to show the low lifting more NNE as a kicker wave quickly comes into the backside replacing the initial low in nearly the same spot by around 6 UTC Friday. Looks like this one may stay open, but certainly is a nice baggy trough as it pushes toward the area through Friday. PWATS might be a tad lower than yesterday's runs, but it is plenty high to provide significant concern for another 4 plus day period (Wednesday possibly through Saturday) with daily storms that provide potential for flooding especially given saturated grounds and full playas in many areas. And this time, the upper dynamics and support appear stronger then previous events. Given this, there will likely be a severe component as well each day. Can't get too caught up in details wrt wind shear and CAPE, but have noted better shear profiles than what models showed yesterday and the upper pattern is pretty classic for Panhandles severe episodes. Some models stall this final wave leaving a weakness over the area even beyond Saturday which would be concerning. Models can always change, but stay tuned to this one as we may be in for a pretty impactful weather this week. Gittinger && .AVIATION... (18Z TAFS) Issued at 119 PM CDT Sun May 28 2023 Some spreading CU might lead to brief periods of MVFR cigs in the area this aftn (mainly near AMA), but these are not accounted for in TAFs as it is not expected to persist. Main concern will be due to TSTMs in the area. GUY and AMA have the greatest chance for seeing impacts generally between 23Z and 5Z. Otherwise conditions should improve after midnight with VFR prevailing once storms push out of the region. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 57 82 59 84 / 40 0 10 10 Beaver OK 58 84 60 87 / 60 10 20 10 Boise City OK 53 82 55 84 / 30 20 20 20 Borger TX 60 86 61 89 / 40 10 10 10 Boys Ranch TX 57 85 58 87 / 20 10 10 10 Canyon TX 56 83 57 85 / 40 10 10 10 Clarendon TX 58 81 59 82 / 30 10 10 10 Dalhart TX 53 82 55 84 / 20 10 10 10 Guymon OK 56 83 57 86 / 50 10 10 10 Hereford TX 56 84 57 87 / 20 10 10 10 Lipscomb TX 59 83 59 85 / 60 10 20 10 Pampa TX 59 82 58 84 / 40 10 10 10 Shamrock TX 59 81 59 84 / 30 10 10 10 Wellington TX 60 83 60 84 / 20 10 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...88 LONG TERM....88 AVIATION...88
Hazardous Weather Outlook National Weather Service Amarillo TX 253 PM CDT Sun May 28 2023 OKZ001>003-TXZ001>020-317-291100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 253 PM CDT Sun May 28 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to impact the region late this afternoon and evening. Some of these storms will become strong to severe, with the primary hazards being large hail and damaging wind gusts. In addition to the severe weather threat, any of these thunderstorms could produce very heavy rain which may lead to flash flooding. The central and eastern Panhandles are slightly favored for the greatest potential for severe storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Tuesday through Saturday across the Texas and Oklahoma Panhandles as a significant storm system slowly approaches from the west. Some storms may become strong to severe on any of those days, however given the recent abundant rainfall, the threat of heavy rainfall and flooding may be the greatest concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
215 PM CDT Sun May 28 2023
OKZ003-281945-
Beaver OK-
215 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northwestern Beaver
County through 245 PM CDT...
At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boyd, or 15 miles west of Beaver, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beaver, Forgan, Mocane, Floris and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 10086 3680 10093 3698 10054 3673 10041
TIME...MOT...LOC 1915Z 246DEG 21KT 3675 10079
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 N BALKO 36.68N 100.69W
05/28/2023 M1.00 INCH BEAVER OK EMERGENCY MNGR
&&
PAVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 7 N BALKO 36.68N 100.69W
05/28/2023 M1.00 INCH BEAVER OK EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 4 N
BALKO.
&&
PAVSpecial Weather Statement
National Weather Service Amarillo TX
351 PM CDT Sun May 28 2023
TXZ003-008-009-282130-
Hutchinson TX-Roberts TX-Hansford TX-
351 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northern Hutchinson,
southeastern Hansford and northwestern Roberts Counties through 430
PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Pringle, or 17 miles southwest of Spearman, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3583 10144 3597 10154 3627 10136 3590 10088
TIME...MOT...LOC 2050Z 204DEG 8KT 3600 10141
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGThe Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
14 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
This hail was measured 30 minutes after the storm had left the area.
This tornado was reported and verified by video. No damage was found. Therefore, no survey was able to be conducted and the tornado was classified as an EF-Unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102986, 1102987, 1102988, 1102989, 1102990, 1102991, 1102992, 1102993, 1102994, 1102995, 1102996, 1102997, 1102998, 1102999, 1103123, 1103000.